Ditto on what Lulu said...also important to keep a check on Potassium levels.
You have an increased need for potassium because Lasix forces your body to excrete excess water to help decrease your blood pressure (I'm assuming that's why you are taking it right?) When the water is excreted, Lasix causes potassium to go with it.
Some Symptoms of low potassium levels are tiredness, muscle weakness and heart muscle irritability. Don't forget to drink plenty of water....
Potassium is necessary for water balance and is found inside of every cell in your body. The potassium inside the cells balances the sodium outside the cells to maintain pressure and water balance in the body. Otherwise, if either the potassium or the sodium is high or either low or one high and the other one low, a pooling of water or dehydration can occur.
Take Care. Hope you get that swellingh under control soon.
Thanks ladies for the tips. I'm going to take this morning after I get to work. Thankfully my desk is near the restroom.
I was talking to Elaine last night (momtereme) and she said Craig has the same problem and was wondering if the back of of blood and subsequent fluid build up is coming from the fact that we have a lot of leg spascicity and can't flex our feet and ankles properly. Not having good flexion in the feet and ankles is pressing on a blood vessel. I think I explained that right.
We don't know what is causing my swelling yet, but for now think it the dose I am taking of gabapentin.
I take Lasix daily. Take it the AM as early as you can. My reaction is to pee like a half a dozen horses at the same3 time. My record is having urinated 18 times in one day when I first started.
It is critical that your potassium levels be monitored as this could cardiac problems.I take a potassium 10 mg, daily. Bananas are a supburb source of potassium.
I have becone acclimated to it (mostly) over time, and now I usually can "safely" leave the house after two or three bathroom breaks. One of the problems I have is urinary urgency/inconntenence related to chronic prostitis, Atrial-fib, nerve compression, MS. I also take detrol which does help balance things out, so-to-speak.
My doctor started be on 40 mg due to fluid buildup in lungs (among other things). He had to reduce it to 20 mg, however, as I could hardly move around without a urinal in hand and old faityhful ever at the ready
Hi, Julie, I can offer a couple ideas and definitely reinforce what Frank, Tonya and Lulu said.
One, there is a tendency to want to restrict water when one is so swollen. DO NOT DO THIS. It is self-defeating. If you dehydrate yourself, your kidneys will read this and begin holding onto water and making your urine even more concentrated.
Try to reduce your sodium intake.
Sometimes it does take a higher initial dose to get things going. I can't tell you to take a double dose, but will tell you that many people require 40, 60 or even 80 mg to get a good effect.
Many people swell worde in the heat because of the amount of salt they eat. My neuro says that limbs involved with MS - weakness especially - get edema, and color changes on the basis of sympathetic nervous system damage. the sympathetic nervous system nerves run right adjacent to the motor tract and are often damaged right along with the motor nerves.
The kidneys exhange sodium and potassium. Most of the diuretics - and definitely Lasix - waste potassium and it is lost in the urine. So, the body needs a good supply of potassium to make the med work most efficiently. It is easy to get behind on potassium. You can look up potassium-rich food.
You can also easily find Potassium Gluconate tablets in the vitamin/mineral section of the store. Any big grocery or drug store. These tablets provide 98mg of elemental potassium - approximately 3% of the usual daily requirement. The label will say both 98mg elemental and 550mg in the salt form. Don't worry. You can only buy one strength over the counter) They are NOT like the prescription potassium tablets. So you can safely use several ( I often take 3 or 4 three times a day when I need to = less than one third of the recommendation daily allowance) of them a day to replace the lost potassium without getting into trouble, unless you have very significant kidney failure or kidney insufficiency.
Signs of low potassium are pretty unmistakeable. Your muscles will cramp easily, and you may feel your heart beating irregularily. The muscles depend on an adequate supply of potassium.
Elaine is likely right to an extent that the less we move, the more likely we are to have fluid build up. The more exercise we get the higher the blood flow through the kidneys. the more the blood flow the greater the effect will be of the lasix.
Another good natural diuretic that I use is the amino acid Taurine. 1500 to 2000mg daily will usually keep me under control. I like Taurine because it doesn't have the potassium-wasting and the tendency to raise your blood sugar (along with raising your uric acid and other things).
Keep yourself hydrated. You know you are hydrated when your urine is weak and pale and has little odor.
Keep potassium going in throughout the day.
You doctor will likely okay the extra dose if 20mg doesn't work.
If you are borderline diabetic, Lasix can throw you into hyperglycemia - while you take it. So, this should be monitored with your doctor if mild diabetes is a concern.
If you feel bad you can always have the doc call in a set of electrolytes to be run at the lab. As long as you keep some potassium going in, there usually isn't a problem.
emember, if you are out and sweating, your overall fluid losses will be much higher and you will lose even more potassium in your sweat. You will also need to drink more water.
You and Elaine must be living in a parallel universe as she asked the same question last night.
Yes, it is finally working. My PCP had me double the dose last Friday and by Sunday the swelling was almost completely gone. Swellilng seems to be under control. Now the trick is to find out what was causing it. Walking is a while lot better without the swelling.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.